Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 3, 2002, 7:26 PM EST for Pitt County, North Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2002, 7:26 PM EST (00:26 UTC)
- Expired
- Apr 3, 2002, 8:00 PM EST
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:30 PM EST | Hail 0.88 | Bethel, NC | |
| Apr 3, 7:55 PM EST | Hail 1 | Stokes, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 2:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 040026 SVRMHX NCC147-040100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 726 PM EST WED APR 3 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 800 PM EST * AT 726 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF BETHEL TO BETHEL...OR FROM 14 MILES WEST OF WILLIAMSTON TO 10 MILES SOUTHEAST OF TARBORO...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FARMVILLE...AND...WHITEHURST AT 735 PM EST. BRUCE AT 740 PM EST. STOKES AT 750 PM EST. RENSTON...AND...GREENVILLE AT 755 PM EST. THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:00 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Apr 3, 2:00 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 200 PM EST WED APR 3 2002 SEVERE WEATHER THREAT WILL CONTINUE UNTIL FROPA LATE THIS EVENING. CONVECTION OVR ESTRN NC IS ON THE WANE AS DEPICTED IN THE MODELS. AIRMASS SHOULD BE ABLE TO RECOVER ACROSS MOST OF THE AREA AS NEW FOCUS FOR CONVECTION WILL BE THE PRE-FRONTAL TROUGH OVR WSTRN NC. ISOLD SEVERE ALSO POSSIBLE ALONG CLOUD STREETS OVR ESTRN NC. STORMS DEVELOPING ALONG/AHEAD OF THE THROUGH WILL BE AIDED BY UPPER DIVG ASSCTD WITH ENTRANCE REGION OF NORTHERN UPPER JET. CAPES OF 1500-2000 J/KG...LIS OF -6...AND TOTAL TOTALS AROUND 50 STILL EVIDENT ON ETA SOUNDINGS/BUFKIT ANALYSIS FOR THE EVENING HOURS. WITH WBZ BELOW 10000 FT...LARGE HAIL AND A FEW DAMAGING WIND GUSTS POSSIBLE. ONE POSITIVE FACTOR IS THAT BULK OF ACTIVITY WILL BE ARRIVING AFTER MAX HEATING...22Z-24Z COASTAL PLAIN...AND 00Z-02Z COAST. REMAINDER OF FCST NOT AS CLEAR CUT AS PREVIOUSLY THOUGHT. FROPA ALONG COAST SHOULD BE BEFORE MIDNIGHT WITH STRONG CAA AND SUBSIDENCE INVERSION SETTING UP. THINK MOIST TRAPPED UNDER THE INVERSION WILL KEEP CLOUDS ACROSS MUCH OF ESTRN NC TONIGHT INTO THU. IN ADDITION...IMPRESSIVE SHORTWAVE TROUGH/HGT FALLS WILL CROSS THE AREA THU EVENING. MODEL MEAN RH FIELDS INC...ESP IN THE ETA WITH SOME WEAK LIFT. ALTHOUGH QPF AMOUNTS WERE MEAGER AT BEST...I WILL GO WITH A 30 POP LATE THU-THU EVENING DUE TO THE DECENT DYNAMICS. CLEARING LATE THU NIGHT AND MOSTLY CLR FRI-SAT. TEMPERATURES WILL BE UNSEASONABLY COOL WITH HIGHS BOTH DAYS MAINLY IN THE 50S. EFP: COOL AIRMASS WILL BE SLOW TO LEAVE WITH RIDGING UP AND DOWN THE EAST COAST THROUGH SUNDAY. PLAN ON GOING ABOUT 5 DEGREES BELOW CURRENT MAX TEMPS FOR DAYS 4-6. NEXT RAIN THREAT WILL BE WITH SLOW MOVG FRONTAL SYSTEM MON...MAINLY MON NIGHT THROUGH TUE NIGHT. TEMPS DURING THIS TIME WILL MODERATE BACK INTO THE 70S. MARINE: SCA WL BE POSTED THIS PCKG FOR THE POST-FROPA SURGE TNGT... CHARACTERIZED BY TIGHT PGRAD BEHIND THE FRONT AIDED BY WARM WTR TEMPS...PRODUCING N WIND 25-30KT. THE GRAD WL RELAX A BIT TMRW...BUT WL LEAN TWRD ETA WHICH INDICATES LO REDVLPMT THU NT. THIS WL KEEP WINDS UP ALONG THE CSTL WTRS S OF HAT THU NT AND EARLY FRI MORN. DECRSG WINDS LTR FRI FOR ALL WTRS. .MHX...SCA ALL WATERS. ELARDO/PETRO
In the hours before
Special weather statement, Apr 3, 2:11 PM EST, 5 hours 15 minutes before
NCZ081-032015- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 211 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM EST... AT 211 PM EST...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF SWANQUARTER...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SWANQUARTER AT 230 PM EST...NEW HOLLAND AT 245 PM EST...GULL ROCK AT 255 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LAKE MATTAMUSKEET AND ROSE BAY. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. JO
Special weather statement, Apr 3, 4:00 PM EST, 3 hours 26 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 400 PM EST WED APR 3 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EST... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, EFFECTIVE UNTIL 8 PM. STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN NORTH CAROLINA THIS EVENING...AND MOVE ACROSS THE ENTIRE AREA THROUGH 10 PM. HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH CAROLINA...INCLUDING THE COASTAL WATERS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING. JO
Special weather statement, Apr 3, 5:50 PM EST, 1 hour 36 minutes before
NCZ103-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 550 PM EST WED APR 3 2002 ...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER BANKS BEACHES... THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO DUCK. NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD ACCORDINGLY. THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS. THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE AROUND LOW TIDE. LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING. RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP. IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST SWIMMER. GC
Special weather statement, Apr 3, 6:49 PM EST, 37 minutes before
NCZ029-040045- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 649 PM EST WED APR 3 2002 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST... AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5 MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CTC
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:18 PM EST | Severe Thunderstorm Warning | MHX | Martin | 57 min |
| Apr 3, 7:39 PM EST | Special Marine Warning | MHX | 66 min | |
| Apr 3, 8:01 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 29 min |
| Apr 3, 8:46 PM EST | Special Marine Warning | MHX | 29 min | |
| Apr 3, 8:56 PM EST | Severe Thunderstorm Warning | MHX | Dare | 49 min |
| Apr 3, 9:10 PM EST | Special Marine Warning | MHX | 35 min | |
| Apr 3, 9:20 PM EST | Special Marine Warning | MHX | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.